Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 9, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 11, 2017, 5:35 PM CST for Andrews County, Gaines County, Texas. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2017, 5:35 PM CST (23:35 UTC)
- Expired
- Mar 11, 2017, 6:30 PM CST
- In force
- 55 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Andrews County, TX, Gaines County, TX
The radar
The Midland/Odessa radar (KMAF), 107 km from the middle of the area, began a volume at 23:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.6 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -371 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
434
WUUS54 KMAF 112335
SVRMAF
TXC003-165-120030-
/O.NEW.KMAF.SV.W.0009.170311T2335Z-170312T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
535 PM CST SAT MAR 11 2017
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Andrews County in western Texas...
Southwestern Gaines County in western Texas...
* Until 630 PM CST
* At 534 PM CST, a severe thunderstorm was located 9 miles south of
Higginbotham, or 11 miles east of Hobbs, moving south at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Andrews and southwestern Gaines Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3282 10303 3283 10285 3246 10268 3245 10306
TIME...MOT...LOC 2334Z 000DEG 20KT 3276 10295
HAIL...1.00IN
WIND...60MPH
$$
671 follow-up statement
516
WWUS54 KMAF 120001
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
601 PM CST SAT MAR 11 2017
TXC003-165-120030-
/O.CON.KMAF.SV.W.0009.000000T0000Z-170312T0030Z/
Andrews TX-Gaines TX-
601 PM CST SAT MAR 11 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES COUNTIES...
At 600 PM CST, a severe thunderstorm was located 10 miles east of
Nadine, or 12 miles southeast of Hobbs, moving south at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Andrews and southwestern Gaines Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3282 10303 3283 10285 3246 10268 3245 10306
TIME...MOT...LOC 0000Z 359DEG 17KT 3264 10295
HAIL...1.00IN
WIND...60MPH
$$
67What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 4:11 PM CST, 1 hour 24 minutes earlier.
Area forecast discussion, Mar 11, 4:11 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
411 PM CST Sat Mar 11 2017
.DISCUSSION...
See 00z aviation discussion below.
&&
.AVIATION...
Showers and thunderstorms will continue to develop and spread
across the area this evening and overnight. Gusty and variable
winds are expected with these storms. A cold front with strong and
gusty northeast winds will push through the area this evening.
Winds are expected to remain elevated with some gusts through most
of the night. Low ceilings are also expected to move into the
area tonight and are expected to remain through 18z. Winds will
weaken around 12z and transition to the south Sunday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CST Sat Mar 11 2017/
DISCUSSION...
Concern for today is potential for tstms, strong-severe, to develop
between 21Z-03Z across the NW-N CWFA and track swd thru the PB by
06Z and then points s. Some discrepancy as to whether the
strongest and greatest coverage of tstms will be pre or post
frontal. NAM12/TTU WRF are farther w, while GFS and high
resolution models are more east bringing tstms thru Midland/Odessa
areas mostly between 00Z-06Z. Frontal boundary is of importance
too because storms may attempt to back build (e to w) into the PB
possibly resulting a broken line. Mid level LR's of 8 C/KM along
with low level moisture will modulate SB instability with SB
CAPES around 1500 J/KG. Wind fields are not particularly strong,
but veering will promote effective shear to around 30kts. As such
we think there will be some severe multi-cells/brief supercell
storms with large hail and strong wind being the main concerns.
Going back to the front, a 3hr isallobaric high of 10mb will
track across the area this evening and with a very tight thermal
gradient the result will be winds that rip for a few hrs, 02Z-09Z.
As such we will issue a wind advisory including Lea Co,
NW-W/Central PB. High wind warning for GDP Pass still looks good.
Sunday AM will be noticeably colder with low temps around 40 and
gusty winds. Clouds are expected to hold in most of the day Sunday
and high temps will not make it out of the 50s in areas n and e
of the Pecos River. It will be warmer Monday despite a frontal
passage in the morning. Low level moisture will return Wed and a
few showers possible across the ern CWFA, but very warm across the
w including SE NM. Another front on Friday will interrupt the
warming trend, meanwhile the NW flow will continue with rising
heights.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 39 57 46 68 / 60 10 0 0
Carlsbad 43 64 45 71 / 40 10 0 0
Dryden 53 62 48 77 / 60 10 0 10
Fort Stockton 45 62 49 72 / 60 10 0 0
Guadalupe Pass 41 63 49 65 / 30 10 0 0
Hobbs 39 58 43 67 / 50 10 0 0
Marfa 43 65 44 71 / 40 10 0 0
Midland Intl Airport 41 58 47 69 / 70 10 0 0
Odessa 41 58 46 69 / 70 10 0 0
Wink 45 61 45 71 / 60 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from 7 PM MST this evening to 3 AM MDT Sunday for
Central Lea County-Eddy County Plains-Northern Lea County-
Southern Lea County.
TX...Wind Advisory from 8 PM CST this evening to 4 AM CDT Sunday for
Andrews-Ector-Gaines-Loving-Midland-Reeves County and Upper
Trans Pecos-Winkler.
High Wind Warning from 8 PM MST this evening to 6 AM MDT Sunday
for Guadalupe Mountains.
&&
99/99/Hazardous weather outlook, Mar 11, 1:24 PM CST, 4 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 124 PM CST Sat Mar 11 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-121930- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 124 PM CST Sat Mar 11 2017 /1224 PM MST Sat Mar 11 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a marginal risk of severe thunderstorms across portions of southeast New Mexico, the Texas Permian Basin, the Trans-Pecos Region, and over the mountains of southwest Texas. As a cold front moves into the area this evening, thunderstorms are expected to develop along and behind the front. Some storms could reach strong to severe levels with the main threats being isolated large hail and damaging winds. Frequent lightning is also possible with these storms. Isolated afternoon thunderstorms that develop well ahead of the cold front across the Davis Mountains and adjacent areas to the east will also have the potential to produce smaller hail and lightning. A High Wind Warning is in effect tonight for Guadalupe Pass for strong northeast winds developing behind a cold front. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY No widespread hazardous weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Mar 11, 3:37 PM CST, 1 hour 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 337 PM CST SAT MAR 11 2017 TXZ081-112215- Big Bend Area TX- 337 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 415 PM CST... At 336 PM CST, Doppler radar was tracking a strong thunderstorm 20 miles southeast of Marathon, moving southwest at 25 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of central Brewster County. LAT...LON 2971 10305 2989 10330 3015 10288 3007 10274 TIME...MOT...LOC 2136Z 044DEG 21KT 3003 10298 24
Special weather statement, Mar 11, 4:37 PM CST, 58 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 337 PM MST SAT MAR 11 2017 NMZ029-033-112330- Northern Lea County NM-Central Lea County NM- 337 PM MST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEA COUNTY UNTIL 430 PM MST... At 337 PM MST, Doppler radar was tracking a strong thunderstorm 7 miles north of Lovington, moving south at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hobbs, Lovington, Buckeye, Humble City and Industrial Airpark. LAT...LON 3315 10348 3310 10325 3269 10314 3274 10364 TIME...MOT...LOC 2237Z 356DEG 14KT 3305 10339 80
Special weather statement, Mar 11, 4:49 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
449 PM CST SAT MAR 11 2017
TXZ081-112345-
Big Bend Area TX-
449 PM CST SAT MAR 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BREWSTER COUNTY UNTIL 545
PM CST...
At 449 PM CST, Doppler radar was tracking a strong thunderstorm 21
miles east of Persimmon Gap, or 34 miles northeast of Panther
Junction, moving south at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Brewster
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2962 10314 2982 10281 2976 10262 2973 10263
2973 10266 2975 10267 2974 10268 2968 10269
2963 10274 2960 10274 2960 10277 2955 10277
2952 10281 2949 10280 2946 10283 2942 10283
TIME...MOT...LOC 2249Z 014DEG 15KT 2970 10282
67Special weather statement, Mar 11, 4:56 PM CST, 39 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 456 PM CST SAT MAR 11 2017 TXZ060-061-112345- Ector TX-Winkler TX- 456 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECTOR AND EAST CENTRAL WINKLER COUNTIES UNTIL 545 PM CST... At 456 PM CST, Doppler radar was tracking a strong thunderstorm over Notrees, or 16 miles west of West Odessa. This storm was nearly stationary. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Notrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Midland. && LAT...LON 3174 10290 3200 10290 3200 10266 3174 10262 TIME...MOT...LOC 2256Z 255DEG 3KT 3190 10277 44
Local storm report, Mar 11, 5:21 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
521 PM CST SAT MAR 11 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HAIL LOVINGTON 32.95N 103.35W
03/11/2017 E0.88 INCH LEA NM FIRE DEPT/RESCUE
NICKEL SIZE HAIL AND WIND GUST TO 50 MPH REPORTED IN
LOVINGTON.
&&
AKLSpecial weather statement, Mar 11, 5:30 PM CST, 5 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 530 PM CST SAT MAR 11 2017 TXZ045-120030- Gaines TX- 530 PM CST SAT MAR 11 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GAINES COUNTY UNTIL 630 PM CST... At 530 PM CST, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Higginbotham, or 12 miles southwest of Denver City, moving south at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Paynes Corner. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3285 10300 3288 10283 3254 10272 3253 10304 TIME...MOT...LOC 2330Z 357DEG 17KT 3281 10293 67
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 10, 7:57 PM CST | Special Weather Statement | MAF | Crockett | 48 min |
| Mar 11, 3:38 AM CST | High Wind Warning | MAF | 26 hr | |
| Mar 11, 1:58 PM CST | Wind Advisory | MAF | Andrews, Ector, Gaines, Loving, Midland, Winkler | 8 hr |
| Mar 11, 3:37 PM CST | Special Weather Statement | MAF | Brewster | 38 min |
| Mar 11, 4:49 PM CST | Special Weather Statement | MAF | Brewster | 56 min |
| Mar 11, 4:56 PM CST | Special Weather Statement | MAF | Ector | 49 min |
| Mar 11, 5:30 PM CST | Special Weather Statement | MAF | Gaines | 60 min |
| Mar 11, 5:47 PM CST | Special Weather Statement | MAF | Ector | 43 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.